×

zbMATH — the first resource for mathematics

A simple extension of the Osher Riemann solver to non-conservative hyperbolic systems. (English) Zbl 1220.65110
Summary: We propose a simple extension of the well-known Riemann solver of S. Osher and F. Solomon [Math. Comput. 38, 339–374 (1982; Zbl 0483.65055)] to a certain class of hyperbolic systems in non-conservative form, in particular to shallow-water-type and multi-phase flow models. To this end, we apply the formalism of path-conservative schemes introduced by C. Parés [SIAM J. Numer. Anal. 44, No. 1, 300–321 (2006; Zbl 1130.65089)] and M. Castro, J. M. Galardo and C. Parés [Math. Comput. 75, No. 255, 1103–1134 (2006; Zbl 1096.65082)]. For the sake of generality and simplicity, we suggest to compute the inherent path integral numerically using a Gaussian quadrature rule of sufficient accuracy. Published path-conservative schemes to date are based on either the Roe upwind method or on centered approaches. In comparison to these, the proposed new path-conservative Osher-type scheme has several advantages. First, it does not need an entropy fix, in contrast to Roe-type path-conservative schemes. Second, our proposed non-conservative Osher scheme is very simple to implement and nonetheless constitutes a complete Riemann solver in the sense that it attributes a different numerical viscosity to each characteristic field present in the relevant Riemann problem; this is in contrast to centered methods or incomplete Riemann solvers that usually neglect intermediate characteristic fields, hence leading to excessive numerical diffusion. Finally, the interface jump term is differentiable with respect to its arguments, which is useful for steady-state computations in implicit schemes. We also indicate how to extend the method to general unstructured meshes in multiple space dimensions. We show applications of the first order version of the proposed path-conservative Osher-type scheme to the shallow water equations with variable bottom topography and to the two-fluid debris flow model of Pitman and Le. Then, we apply the higher-order multi-dimensional version of the method to the Baer-Nunziato model of compressible multi-phase flow. We also clearly emphasize the limitations of our approach in a special chapter at the end of this article.

MSC:
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Abgrall, R.: How to prevent pressure oscillations in multicomponent flow calculations: a quasi conservative approach. J. Comput. Phys. 125, 150–160 (1996) · Zbl 0847.76060 · doi:10.1006/jcph.1996.0085
[2] Abgrall, R., Karni, S.: A comment on the computation of non-conservative products. J. Comput. Phys. 229, 2759–2763 (2010) · Zbl 1188.65134 · doi:10.1016/j.jcp.2009.12.015
[3] Andrianov, N., Warnecke, G.: The Riemann problem for the Baer–Nunziato two-phase flow model. J. Comput. Phys. 212, 434–464 (2004) · Zbl 1115.76414 · doi:10.1016/j.jcp.2003.10.006
[4] Audusse, E., Bouchut, F., Bristeau, M.O., Klein, R., Perthame, B.: A fast and stable well-balanced scheme with hydrostatic reconstruction for shallow water flows. SIAM J. Sci. Comput. 25, 2050–2065 (2004) · Zbl 1133.65308 · doi:10.1137/S1064827503431090
[5] Baer, M.R., Nunziato, J.W.: A two-phase mixture theory for the deflagration-to-detonation transition (DDT) in reactive granular materials. J. Multiphase Flow 12, 861–889 (1986) · Zbl 0609.76114 · doi:10.1016/0301-9322(86)90033-9
[6] Bernetti, R., Titarev, V.A., Toro, E.F.: Exact solution of the Riemann problem for the shallow water equations with discontinuous bottom geometry. J. Comput. Phys. 227, 3212–3243 (2008) · Zbl 1132.76027 · doi:10.1016/j.jcp.2007.11.033
[7] Canestrelli, A., Dumbser, M., Siviglia, A., Toro, E.F.: Well-balanced high-order centered schemes on unstructured meshes for shallow water equations with fixed and mobile bed. Adv. Water Res. 33, 291–303 (2010) · doi:10.1016/j.advwatres.2009.12.006
[8] Canestrelli, A., Siviglia, A., Dumbser, M., Toro, E.F.: A well-balanced high order centered scheme for nonconservative systems: application to shallow water flows with fix and mobile bed. Adv. Water Res. 32, 834–844 (2009) · doi:10.1016/j.advwatres.2009.02.006
[9] Castro, M.J., Gallardo, J.M., Parés, C.: High-order finite volume schemes based on reconstruction of states for solving hyperbolic systems with nonconservative products. applications to shallow-water systems. Math. Comput. 75, 1103–1134 (2006) · Zbl 1096.65082 · doi:10.1090/S0025-5718-06-01851-5
[10] Castro, M.J., LeFloch, P.G., Muñoz-Ruiz, M.L., Parés, C.: Why many theories of shock waves are necessary: Convergence error in formally path-consistent schemes. J. Comput. Phys. 227, 8107–8129 (2008) · Zbl 1176.76084 · doi:10.1016/j.jcp.2008.05.012
[11] Castro, M.J., Pardo, A., Parés, C., Toro, E.F.: On some fast well-balanced first order solvers for nonconservative systems. Math. Comput. 79, 1427–1472 (2010) · Zbl 1369.65107
[12] Cockburn, B., Shu, C.W.: The Runge-Kutta discontinuous Galerkin method for conservation laws V: multidimensional systems. J. Comput. Phys. 141, 199–224 (1998) · Zbl 0920.65059 · doi:10.1006/jcph.1998.5892
[13] Deledicque, V., Papalexandris, M.V.: An exact Riemann solver for compressible two-phase flow models containing non-conservative products. J. Comput. Physics 222, 217–245 (2007) · Zbl 1216.76044 · doi:10.1016/j.jcp.2006.07.025
[14] Dumbser, M., Balsara, D., Toro, E.F., Munz, C.D.: A unified framework for the construction of one-step finite-volume and discontinuous Galerkin schemes. J. Comput. Phys. 227, 8209–8253 (2008) · Zbl 1147.65075 · doi:10.1016/j.jcp.2008.05.025
[15] Dumbser, M., Castro, M., Parés, C., Toro, E.F.: ADER schemes on unstructured meshes for nonconservative hyperbolic systems: applications to geophysical flows. Comput. Fluids 38, 1731–1748 (2009) · Zbl 1177.76222 · doi:10.1016/j.compfluid.2009.03.008
[16] Dumbser, M., Hidalgo, A., Castro, M., Parés, C., Toro, E.F.: FORCE schemes on unstructured meshes II: non-conservative hyperbolic systems. Comput. Methods Appl. Mech. Eng. 199, 625–647 (2010) · Zbl 1227.76043 · doi:10.1016/j.cma.2009.10.016
[17] Ferrari, A.: SPH simulation of free surface flow over a sharp-crested weir. Adv. Water Res. 33, 270–276 (2010) · doi:10.1016/j.advwatres.2009.12.005
[18] Ferrari, A., Dumbser, M., Toro, E.F., Armanini, A.: A new stable version of the SPH method in Lagrangian coordinates. Commun. Comput. Phys. 4, 378–404 (2008) · Zbl 1364.76175
[19] Ferrari, A., Dumbser, M., Toro, E.F., Armanini, A.: A new 3D parallel SPH scheme for free surface flows. Comput. Fluids 38, 1203–1217 (2009) · Zbl 1242.76270 · doi:10.1016/j.compfluid.2008.11.012
[20] Garcia-Navarro, P., Vázquez-Cendón, M.E.: On numerical treatment of the source terms in the shallow water equations. Comput. Fluids 29, 951–979 (2000) · Zbl 0986.76051 · doi:10.1016/S0045-7930(99)00038-9
[21] Glimm, J.: Solution in the large for nonlinear hyperbolic systems of equations. Commun. Pure. Appl. Math. 18, 697–715 (1965) · Zbl 0141.28902 · doi:10.1002/cpa.3160180408
[22] Harten, A., Engquist, B., Osher, S., Chakravarthy, S.: Uniformly high order essentially non-oscillatory schemes, III. J. Comput. Phys. 71, 231–303 (1987) · Zbl 0652.65067 · doi:10.1016/0021-9991(87)90031-3
[23] Hou, T.Y., LeFloch, P.G.: Why nonconservative schemes converge to wrong solutions: error analysis. Math. Comput. 62, 497–530 (1994) · Zbl 0809.65102 · doi:10.1090/S0025-5718-1994-1201068-0
[24] Jiang, G.-S., Shu, C.W.: Efficient implementation of weighted ENO schemes. J. Comput. Phys. 126, 202–228 (1996) · Zbl 0877.65065 · doi:10.1006/jcph.1996.0130
[25] LeVeque, R.J.: Balancing source terms and flux gradients in highresolution Godunov methods. J. Comput. Phys. 146, 346–365 (1998) · Zbl 0931.76059 · doi:10.1006/jcph.1998.6058
[26] Maso, G. Dal, LeFloch, P.G., Murat, F.: Definition and weak stability of nonconservative products. J. Math. Pures Appl. 74, 483–548 (1995) · Zbl 0853.35068
[27] Noelle, S., Pankratz, N., Puppo, G., Natvig, J.R.: Well-balanced finite volume schemes of arbitrary order of accuracy for shallow water flows. J. Comput. Phys. 213, 474–499 (2006) · Zbl 1088.76037 · doi:10.1016/j.jcp.2005.08.019
[28] Osher, S.: Riemann solvers, the entropy condition and difference approximations. SIAM J. Numer. Anal. 21, 217–235 (1984) · Zbl 0592.65069 · doi:10.1137/0721016
[29] Osher, S., Solomon, F.: Upwind difference schemes for hyperbolic conservation laws. Math. Comput. 38, 339–374 (1982) · Zbl 0483.65055 · doi:10.1090/S0025-5718-1982-0645656-0
[30] Parés, C.: Numerical methods for nonconservative hyperbolic systems: a theoretical framework. SIAM J. Numer. Anal. 44, 300–321 (2006) · Zbl 1130.65089 · doi:10.1137/050628052
[31] Pelanti, M., Bouchut, F., Mangeney, A.: A Roe-Type scheme for two-phase shallow granular flows over variable topography. Math. Model. Numer. Analysis 42, 851–885 (2008) · Zbl 1391.76801 · doi:10.1051/m2an:2008029
[32] Pitman, E.B., Le, L.: A two-fluid model for avalanche and debris flows. Phil. Trans. R. Soc. A 363, 1573–1601 (2005) · Zbl 1152.86302 · doi:10.1098/rsta.2005.1596
[33] Rhebergen, S., Bokhove, O., van der Vegt, J.J.W.: Discontinuous Galerkin finite element methods for hyperbolic nonconservative partial differential equations. J. Comput. Phys. 227, 1887–1922 (2008) · Zbl 1153.65097 · doi:10.1016/j.jcp.2007.10.007
[34] Roe, P.L.: Approximate Riemann solvers, parameter vectors, and difference schemes. J. Comput. Phys. 43, 357–372 (1981) · Zbl 0474.65066 · doi:10.1016/0021-9991(81)90128-5
[35] Saurel, R., Abgrall, R.: A multiphase Godunov method for compressible multifluid and multiphase flows. J. Comput. Phys. 150, 425–467 (1999) · Zbl 0937.76053 · doi:10.1006/jcph.1999.6187
[36] Schwendeman, D.W., Wahle, C.W., Kapila, A.K.: The Riemann problem and a high-resolution Godunov method for a model of compressible two-phase flow. J. Comput. Phys. 212, 490–526 (2006) · Zbl 1161.76531 · doi:10.1016/j.jcp.2005.07.012
[37] Stroud, A.H.: Approximate Calculation of Multiple Integrals. Prentice-Hall, Englewood Cliffs (1971) · Zbl 0379.65013
[38] Titarev, V.A., Toro, E.F.: ADER schemes for three-dimensional nonlinear hyperbolic systems. J. Comput. Phys. 204, 715–736 (2005) · Zbl 1060.65641 · doi:10.1016/j.jcp.2004.10.028
[39] Toro, E.F.: Riemann Solvers and Numerical Methods for Fluid Dynamics, 2nd edn. Springer, Berlin (1999) · Zbl 0923.76004
[40] Toumi, I.: A weak formulation of Roe’s approximate Riemann solver. J. Comput. Phys. 102, 360–373 (1992) · Zbl 0783.65068 · doi:10.1016/0021-9991(92)90378-C
[41] van Leer, B.: Towards the ultimate conservative difference scheme V: a second order sequel to Godunov’s method. J. Comput. Phys. 32, 101–136 (1979) · Zbl 1364.65223 · doi:10.1016/0021-9991(79)90145-1
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.